Alert archive / Florida / Tornado Warnings in 2024
Tornado Warning 9, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Apr 11, 2024, 12:48 PM EDT for Hillsborough County, Florida. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2024, 12:48 PM EDT (16:48 UTC)
- Expired
- Apr 11, 2024, 1:00 PM EDT
- In force
- 12 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Hillsborough County, FL
The radar
The Tampa radar (KTBW), 38 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 7:32 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 4.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366
WFUS52 KTBW 111648
TORTBW
FLC057-111700-
/O.NEW.KTBW.TO.W.0009.240411T1648Z-240411T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
1248 PM EDT Thu Apr 11 2024
The National Weather Service in Ruskin has issued a
* Tornado Warning for...
Northwestern Hillsborough County in west central Florida...
* Until 100 PM EDT.
* At 1247 PM EDT, a radar indicated waterspout was located just
offshore near Feather Sound, or 7 miles east of Clearwater, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornado will be near...
Tampa, Egypt Lake-Leto, and Citrus Park around 1255 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Carrollwood, Town N Country, West Park, and Westchase.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 2797 8266 2810 8254 2803 8245 2793 8263
2797 8267
TIME...MOT...LOC 1647Z 227DEG 33KT 2796 8263
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
TBWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Apr 11, 10:01 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 11, 10:01 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1001 AM EDT Thu Apr 11 2024
...New UPDATE...
.UPDATE...
Issued at 950 AM EDT Thu Apr 11 2024
The forecast is still in a good shape a Tornado Watch has been
issued through 3 pm for the Tampa Bay metro area northward. This
mornings 12z sounding shows rather significant low-level shear
with 0-1 km SRH values around 500 m2/s2. The main limiting factor
will continue to be the instability. The sounding depicted a warm
layer around 700 mb. Day time heating should aid in allowing
MLCAPE values up to near 1000 J/Kg. However, as the front
approaches and these instability values are realized, surface
winds will veer around to the south southwest making the profile
more unidirectional. Due to this, it appears our highest severe
weather risk will be over the next few hours. There has already
been a reported wind gusts in Cedar Key of 63 mph.
In addition to the severe weather risk, Coastal Flooding is
expected across a good portion of the area with Coastal Flood
warnings north of Sarasota with a Coastal Flood advisory to the
south.
&&
.SHORT TERM...
(Today and tonight)
Issued at 459 AM EDT Thu Apr 11 2024
A dynamic setup is taking shape for today. A deep trough axis is
propagating across the central Gulf Coast this morning as an
associated frontal boundary approaches the Florida peninsula from
the West. Through the atmospheric column, there is a classic veering
profile associated with WAA and a southerly flow that is advecting a
maritime tropical airmass across the Florida peninsula. This is
occurring as winds aloft quickly increase to 50+ knots out of the
WSW. In response, the low-level shear is around 30 knots, and bulk
shear values are right around 50 knots. This is the environment
ahead of the line of convection slowly making its way eastward.
That being said, instability is a key limiting factor. While there
is some SBCAPE (500 j/kg or so), convective inhibition is
unsurprisingly strong with the approach of the diurnal minima (-200
j/kg or so SBCIN). This is an obstacle to convective development in
the short term, but as the sun rises and the convective line
approaches, this is unlikely to be a significant factor. Already,
signs are pointing towards erosion across the Big Bend Region as
noted in new convective development ahead of the main line.
Depending on that evolution, this does have the potential to
impact that section of the line approaching northern sections of
Levy County, but probably not significantly.
Thunderstorm timing is on-track and has been exceptionally
consistent given how well-forecast this synoptic system has been. As
storms move through, the main hazards (in addition to a period of
heavy rain and frequent lightning) will be - first and foremost -
damaging wind gusts - as well as isolated tornadoes. Given the
anticipated momentum and sharp gradient across the boundary, the
shear momentum of cells will be favorable to mix strong winds down
to the surface. If the flow continues to aggressively veer in the
vertical as it is now, this will also support a tornado threat with
the line. However, that is anticipated to become increasingly
unidirectional through the day, leading to a decreasing threat as
storms move south. With that change, though, additional threats
arise.
Already, the strong gradient favors gusty S to SSW winds. Loose,
unsecured objects may be blow and driving conditions may be
hazardous for high profile vehicles, particularly across large
bridges. The wind flow is also conducive to trap water along the
coast as rivers and creeks drain more slowly in the flow and some
displaced water arrives along the coast with the approaching
convection. This favors minor to moderate coastal flooding along
much of the coastline, with more nuisance flooding possible even
across SWFL. Marine and beach conditions will also be poor with
large, breaking waves and a high risk of rip currents at area
beaches.
The good news: this is short-lived. By this evening, storms will be
clearing, winds will be subsiding, and the coastal flood threat will
be over as the parent trough begins to lift north and the frontal
boundary pushes south. However, beach and marine hazards will take
longer to improve as the energy takes longer to disperse across the
Gulf.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 459 AM EDT Thu Apr 11 2024
The highly amplified pattern then begins to flatten out quickly as
the larger upper-level low as more organized upper-level low forms
over the Great Lakes region, absorbing much of the energy in the
process. A sprawling ridge axis then settles in across the region as
a surface high slides east across the N Gulf.
In response, a dry, northerly flow is expected for the coming days.
This should allow for a couple milder days with highs topping out in
the upper 70s to around 80 degrees as overnight lows dip into the
50s, and perhaps even the upper 40s on Sunday (the second night
after the frontal passage when one would typically expect the
coolest temperatures). As the ridge continues sliding east, this
flow will gradually take on more of an easterly component, and by
Sunday, this easterly component will start to moderate the airmass.
With almost a due east flow for early next week, this means that the
moisture won't rapidly return even as temperatures climb. That looks
more favored later next week as a more SE component starts to advect
a true maritime tropical airmass in again. That being said, the
remainder of the forecast period remains dry as the mismatch of
ingredients favors a prolonged stretch of mostly sunny to partly
cloudy and warm days lasting through the end of next week.
&&
.AVIATION...
(12Z TAFS)
Issued at 735 AM EDT Thu Apr 11 2024
MVFR conditions across a majority of the terminals this morning.
Southerly winds have already picked up and will continue to
increase throughout the morning hours ahead of the line of
approaching shower/storms. Expect these showers and storms will
move through in the 16z-00z timeframe. Wind gusts will increase to
near 40kt along and just ahead of this line. Winds will eventually
begin to subside some as the line exits to the south and east.
Winds will shift to the west and northwest after 00z.
&&
.MARINE...
Issued at 459 AM EDT Thu Apr 11 2024
Ahead of an approaching cold front, strong winds are expected across
coastal waters today with frequent gusts to gale force expected
north of Englewood and including Tampa Bay. These winds will subside
later today as a cold front and associated line of thunderstorms
sweeps across coastal waters, creating even more hazardous
conditions for mariners. However, winds and seas will be slow to
respond. Gradual improvement in winds and seas are anticipated over
the coming days as high pressure regains control and a northerly
flow settles across the region.
&&
.FIRE WEATHER...
Issued at 459 AM EDT Thu Apr 11 2024
Ahead of an approaching cold front, strong gusty winds are expected
today, which will favor very high dispersions. Once a line of
thunderstorms move through later today, winds will begin to subside
and a drier airmass will filter in. There are significant fire
weather concerns for Friday and into the weekend as a very dry
airmass filters in, favoring critical RH values and some residual
breeziness as high pressure settles in. While winds will subside
over the weekend, low RH values are expected to continue well into
next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 81 63 77 60 / 90 0 0 0
FMY 86 66 83 59 / 60 20 0 0
GIF 87 61 80 56 / 90 10 0 0
SRQ 84 63 80 61 / 90 0 0 0
BKV 83 56 78 51 / 90 0 0 0
SPG 80 66 75 64 / 90 0 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for Coastal Charlotte-
Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
Pinellas-Polk-Sumter.
Coastal Flood Warning until 8 PM EDT this evening for Coastal
Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Levy-
Coastal Manatee-Coastal Pasco-Coastal Sarasota-Pinellas.
High Rip Current Risk through Saturday morning for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
High Surf Advisory until 8 PM EDT Friday for Coastal Charlotte-
Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
Sarasota-Pinellas.
Coastal Flood Advisory until 8 PM EDT this evening for Coastal
Charlotte-Coastal Lee.
Gulf waters...Gale Warning until 8 PM EDT this evening for Coastal waters from
Englewood to Tarpon Springs FL out 20 NM-Coastal waters
from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
Bay waters-Waters from Englewood to Tarpon Springs FL out
20 to 60 NM-Waters from Tarpon Springs to Suwannee River FL
out 20 to 60 NM.
Small Craft Advisory from 8 PM this evening to 8 AM EDT Friday
for Coastal waters from Englewood to Tarpon Springs FL out
20 NM-Coastal waters from Tarpon Springs to Suwannee River
FL out 20 NM-Tampa Bay waters-Waters from Englewood to
Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
Springs to Suwannee River FL out 20 to 60 NM.
Small Craft Advisory until 8 AM EDT Friday for Charlotte Harbor
and Pine Island Sound-Coastal waters from Bonita Beach to
Englewood FL out 20 NM-Waters from Bonita Beach to
Englewood FL out 20 to 60 NM.
&&
UPDATE/AVIATION/MARINE/FIRE WEATHER...Anderson
DECISION SUPPORT...RDavis
UPPER AIR/CLIMATE...RDavisIn the hours before
Special weather statement, Apr 11, 9:26 AM EDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
926 AM EDT Thu Apr 11 2024
FLZ139-239-111400-
Coastal Levy FL-Inland Levy FL-
926 AM EDT Thu Apr 11 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEVY COUNTY THROUGH 1000
AM EDT...
At 925 AM EDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Fowlers Bluff, or 31 miles southwest of Chiefland,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Otter Creek and Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 PM EDT for northern
Florida.
&&
LAT...LON 2944 8268 2922 8252 2921 8254 2920 8254
2906 8288 2911 8292 2911 8294 2904 8309
2915 8316 2916 8316
TIME...MOT...LOC 1325Z 239DEG 49KT 2908 8310
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TBWLocal storm report, Apr 11, 10:02 AM EDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
1002 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM Tstm Wnd Gst 1 SE Cedar Key 29.14N 83.03W
04/11/2024 M63 MPH Levy FL Mesonet
Mesonet station 1057W 0.8 SE Cedar Key
(WEATHERSTEM).
&&Local storm report, Apr 11, 10:19 AM EDT, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
1019 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM Tstm Wnd Dmg 5 SE Otter Creek 29.26N 82.72W
04/11/2024 Levy FL Fire Dept/Rescue
Tree down near hwy 19 and cr326 near Gulf
Hammock.
&&
MALocal storm report, Apr 11, 10:22 AM EDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
1022 AM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM Tstm Wnd Gst 1 SSE Cedar Key 29.14N 83.03W
04/11/2024 M54 MPH GMZ850 FL Buoy
Buoy station CKYF1 Cedar Key, FL.
&&Local storm report, Apr 11, 12:13 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
1213 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Tstm Wnd Gst 3 NNW Belleair 27.98N 82.83W
04/11/2024 M58 MPH GMZ853 FL Buoy
Buoy station CWBF1 Clearwater Beach Pier 60.
&&Local storm report, Apr 11, 12:35 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
1235 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM Tstm Wnd Gst 3 NW Dunedin 28.06N 82.81W
04/11/2024 M50 MPH Pinellas FL Mesonet
Mesonet station XDUN Dunedin Causeway.
1200 PM Tstm Wnd Gst 2 NNE Belleair 27.96N 82.80W
04/11/2024 M52 MPH Pinellas FL Mesonet
Mesonet station FW8592 Seminole.
&&The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 3:49 AM EDT | Gale Warning | TBW | 10 hr | |
| Apr 11, 3:49 AM EDT | Small Craft Advisory | TBW | 40 hr | |
| Apr 11, 3:55 AM EDT | Coastal Flood Warning | TBW | Citrus, Hernando, Hillsborough, Levy, Manatee, Pasco and 2 more | 16 hr |
| Apr 11, 3:55 AM EDT | Coastal Flood Advisory | TBW | Charlotte, Lee | 16 hr |
| Apr 11, 3:55 AM EDT | High Surf Advisory | TBW | Charlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota | 40 hr |
| Apr 11, 9:26 AM EDT | Special Weather Statement | TBW | Levy | 34 min |
| Apr 11, 9:28 AM EDT | River Flood Warning | TBW | Hillsborough | 13 hr |
| Apr 11, 9:53 AM EDT | Severe Thunderstorm Warning | TBW | Levy | 22 min |
| Apr 11, 10:17 AM EDT | Special Marine Warning | TBW | 43 min | |
| Apr 11, 10:58 AM EDT | Special Marine Warning | TBW | 32 min | |
| Apr 11, 11:01 AM EDT | Severe Thunderstorm Warning | TBW | Citrus, Hernando | 29 min |
| Apr 11, 11:18 AM EDT | Special Marine Warning | TBW | 27 min | |
| Apr 11, 11:29 AM EDT | Severe Thunderstorm Warning | TBW | Citrus, Hernando, Levy, Sumter | 31 min |
| Apr 11, 11:30 AM EDT | Special Marine Warning | TBW | 30 min | |
| Apr 11, 11:47 AM EDT | Severe Thunderstorm Warning | TBW | Citrus, Hernando, Hillsborough, Pasco, Pinellas, Sumter | 43 min |
| Apr 11, 11:54 AM EDT | Special Marine Warning | TBW | 66 min | |
| Apr 11, 12:07 PM EDT | Tornado Warning | TBW | Pasco | 23 min |
| Apr 11, 12:16 PM EDT | Tornado Warning | TBW | Pinellas | 29 min |
| Apr 11, 12:30 PM EDT | Severe Thunderstorm Warning | TBW | Citrus, Hernando, Hillsborough, Manatee, Pasco, Pinellas and 2 more | 45 min |
| Apr 11, 12:56 PM EDT | Tornado Warning | TBW | Hillsborough | 19 min |
| Apr 11, 1:00 PM EDT | Special Marine Warning | TBW | 45 min | |
| Apr 11, 1:16 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Manatee, Pasco, Pinellas, Polk | 44 min |
| Apr 11, 1:58 PM EDT | Special Weather Statement | TBW | Hardee, Manatee, Polk, Sarasota | 62 min |
Nearby
Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.